Alert archive / Iowa / Wind Advisories in 2008

Wind Advisory 19, NWS Sioux Falls, SD

October 12, 20084 states

NWS Sioux Falls, SD issued this wind advisory at Oct 12, 2008, 3:56 AM CDT for 4 states. It took effect at Oct 12, 2008, 11:00 AM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Oct 12, 2008, 3:56 AM CDT (08:56 UTC)
In effect from
Oct 12, 2008, 11:00 AM CDT
Expired
Oct 12, 2008, 6:56 PM CDT
In force
8 hr
Issued by
NWS Sioux Falls, SD
All 29 counties

Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Dakota County, NE, Dixon County, NE, Brookings County, SD, Clay County, SD, Lincoln County, SD, Minnehaha County, SD, Moody County, SD, Turner County, SD, Union County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 57 km from the middle of the area, began a volume at 08:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.9 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2008-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 174 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2008-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
174 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1279 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
178 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KFSD 120856
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
356 AM CDT SUN OCT 12 2008

.GUSTY SOUTH WINDS WILL DEVELOP BY LATE MORNING AHEAD OF A SLOWLY
MOVING COLD FRONT. THESE STRONG WINDS WILL PERSIST INTO EARLY THIS
EVENING.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-056-062-066-067-069>071-121700-
/O.NEW.KFSD.WI.Y.0019.081012T1600Z-081013T0000Z/
LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN-MURRAY-COTTONWOOD-NOBLES-JACKSON-
PIPESTONE-ROCK-DIXON-DAKOTA-BROOKINGS-MOODY-MINNEHAHA-TURNER-
YANKTON-UNION-
INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD...
LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK...
ORANGE CITY...SIOUX CENTER...SHELDON...HARTLEY...SANBORN...
SPENCER...LE MARS...CHEROKEE...STORM LAKE...SIOUX CITY...
IDA GROVE...HOLSTEIN...BATTLE CREEK...TYLER...HENDRICKS...
LAKE BENTON...IVANHOE...MARSHALL...SLAYTON...FULDA...WINDOM...
MOUNTAIN LAKE...WORTHINGTON...JACKSON...LAKEFIELD...PIPESTONE...
LUVERNE...WAKEFIELD...PONCA...ALLEN...SOUTH SIOUX CITY...
BROOKINGS...FLANDREAU...SIOUX FALLS...PARKER...CENTERVILLE...
MARION...VIBORG...HURLEY...CHANCELLOR...CANTON...LENNOX...TEA...
HARRISBURG...YANKTON...VERMILLION...NORTH SIOUX CITY...
BERESFORD...ELK POINT...ALCESTER...JEFFERSON
356 AM CDT SUN OCT 12 2008

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CDT
THIS EVENING. 

GUSTY SOUTH WINDS OF 25 TO 40 MPH WILL DEVELOP BY LATE MORNING AND
PERSIST INTO EARLY THIS EVENING. 

WINDS OF THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT
EXTRA PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

$$
2 follow-up statements
000 
WWUS73 KFSD 121959
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
259 PM CDT SUN OCT 12 2008

.GUSTY SOUTH WINDS ACROSS NORTHWEST IOWA WILL CONTINUE THROUGH
LATE THIS AFTERNOON AS A LOW PRESSURE SYSTEM MOVES ACROSS THE
AREA. 

IAZ001-012-020-031-MNZ071-072-080-081-089-090-097-098-NEZ013-014-
SDZ040-056-062-066-067-069>071-122100-
/O.CAN.KFSD.WI.Y.0019.000000T0000Z-081013T0000Z/
LYON-SIOUX-PLYMOUTH-WOODBURY-LINCOLN-MURRAY-COTTONWOOD-NOBLES-
JACKSON-PIPESTONE-ROCK-DIXON-DAKOTA-BROOKINGS-MOODY-MINNEHAHA-
TURNER-YANKTON-CLAY-UNION-
INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD...
LARCHWOOD...ORANGE CITY...SIOUX CENTER...LE MARS...SIOUX CITY...
TYLER...HENDRICKS...LAKE BENTON...IVANHOE...MARSHALL...SLAYTON...
FULDA...WINDOM...MOUNTAIN LAKE...WORTHINGTON...JACKSON...
LAKEFIELD...PIPESTONE...LUVERNE...WAKEFIELD...PONCA...ALLEN...
SOUTH SIOUX CITY...BROOKINGS...FLANDREAU...SIOUX FALLS...PARKER...
CENTERVILLE...MARION...VIBORG...HURLEY...CHANCELLOR...CANTON...
LENNOX...TEA...HARRISBURG...YANKTON...VERMILLION...
NORTH SIOUX CITY...BERESFORD...ELK POINT...ALCESTER...JEFFERSON
259 PM CDT SUN OCT 12 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS CANCELLED THE
WIND ADVISORY. 


$$

IAZ002-003-013-014-021-022-032-130000-
/O.CON.KFSD.WI.Y.0019.000000T0000Z-081013T0000Z/
OSCEOLA-DICKINSON-OBRIEN-CLAY-CHEROKEE-BUENA VISTA-IDA-
INCLUDING THE CITIES OF...SIBLEY...SPIRIT LAKE...MILFORD...
ARNOLDS PARK...SHELDON...HARTLEY...SANBORN...SPENCER...CHEROKEE...
STORM LAKE...IDA GROVE...HOLSTEIN...BATTLE CREEK
259 PM CDT SUN OCT 12 2008

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

GUSTY SOUTH WINDS OF 25 TO 40 MPH WILL PERSIST INTO EARLY THIS
EVENING.

WINDS OF THESE MAGNITUDES MAY CAUSE MINOR PROPERTY DAMAGE WITHOUT
EXTRA PRECAUTIONS. MOTORISTS IN HIGH PROFILE VEHICLES SHOULD USE
CAUTION UNTIL THE WINDS SUBSIDE.

$$

LIEBL
000 
WWUS73 KFSD 122356
NPWFSD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
656 PM CDT SUN OCT 12 2008

IAZ002-003-013-014-021-022-032-130100-
/O.CAN.KFSD.WI.Y.0019.000000T0000Z-081013T0000Z/
OSCEOLA-DICKINSON-OBRIEN-CLAY-CHEROKEE-BUENA VISTA-IDA-
INCLUDING THE CITIES OF...SIBLEY...SPIRIT LAKE...MILFORD...
ARNOLDS PARK...SHELDON...HARTLEY...SANBORN...SPENCER...CHEROKEE...
STORM LAKE...IDA GROVE...HOLSTEIN...BATTLE CREEK
656 PM CDT SUN OCT 12 2008

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS CANCELLED THE
WIND ADVISORY. 

$$

08

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this wind advisory went out at Oct 11, 8:58 PM CDT, 6 hours 58 minutes earlier.

Area forecast discussion, Oct 11, 8:58 PM CDT, 6 hours 58 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
858 PM CDT SAT OCT 11 2008

.DISCUSSION...
DECENT PIECE OF UPPER LEVEL SUPPORT MOVING OUT OF THE ROCKIES AND
NORTH NORTHEAST INTO NEBRASKA. THIS WAS AIDING IN SPREADING A FAIRLY
LARGE AREA OF RAINFALL INTO NEBRASKA AND SOON INTO SOUTH DAKOTA. THE
FRONTAL BAND IN THE LOW AND MID LEVELS CONTINUES TO TIGHTEN ACROSS
CENTRAL AND WESTERN SD...SO BELIEVE THAT AS THIS PRECIPITATION SHIFT
NORTH...IT WILL TEND TO FOCUS ALONG AND WEST OF THE JAMES RIVER. SFC
ANALYSIS AT 1Z SHOWS THE FRONT SOMEWHERE AROUND RWF TO OTG TO JUST
EAST OF SUX LINE. AS THIS STRONG WAVE MOVES OUT...THE LOW LEVEL
THERMAL GRADIENT(900-800MB) WILL SHIFT WESTWARD SOME AND IF THE
LATEST RUC IS ANY INDICATION...IT HAS ALREADY SHIFTED WEST OF
INTERSTATE 29.

SO...GOING FORECAST IN GOOD SHAPE BY TRENDING HIGHEST POPS WESTWARD
THROUGH THE NIGHT. DRIER AIR IN THE 850-500MB LAYER SHOULD SHIFT
WEST AS WELL WHICH WILL KEEP THE EASTERN THIRD OF THE CWA PRETTY
MUCH DRY THROUGH THE NIGHT AND INTO THE MORNING. CWA RAINFALL
AMOUNTS FORECAST ARE ABOUT A QUARTER TO A HALF AN INCH WEST OF THE
JAMES AND THIS SEEMS IN LINE. THE DEEPEST MOISTURE STILL DOWN IN
TEXAS AND STREAMING NORTHWARD WHICH SHOULD SET UP AN INTERESTING DAY
TOMORROW WITH HEAVY RAIN AGAIN A THREAT OVER AREAS THAT RECEIVED 2
TO 4 INCHES LAST WEEK...FROM ABOUT 30 MILES EITHER SIDE OF A
YANKTON TO HUMBOLT TO JUST SOUTH OF BROOKINGS LINE.

&&

.AVIATION...
QSTNRY SFC FNT FM NR MWM TO LYV IN SWRN MN TO KSUX TO ERN NE...WILL
BEGIN TO BACK NWWD AS A WMFNT LATE TNGT THRU SUN MRNG...TO CNTRL MN
TO SERN SD TO CNTRL NE BY 18Z AS LOW PRES DVLPS IN CNTRL NE. WDSPRD
IFR STRATUS AND AREAS OF IFR IN BR AND DVLPG SHRA/TSRA BASICALLY NW
OF LN FM BKX TO YKN DURG NIGHT...WITH AREAS OF MVFR EXPCD SE OF THAT
LINE BY 10Z.

&&

.PREV DISCUSSION...
STATIONARY FRONT GENERALLY ALONG THE I29 CORRIDOR THIS AFTERNOON
WILL SLOWLY DRIFT EWRD THIS EVENING. THE FRONT WILL STALL OUT AROUND
MIDNIGHT AND THEN RAPIDLY SHIFT BACK TO THE WEST. TEMPERATURES TO
RISE OVERNIGHT AS THE FRONT MOVES WWRD. RADAR AND WATER VAPOR
INDICATE A PLUME OF MOISTURE STREAMING NWRD OUT OF CNTRL NEBRASKA.
WILL SEE CONTINUING CHANCES SHOWERS AND THUNDERSTORMS THROUGH THE
OVERNIGHT AS MOISTURE MIGRATES INTO THE REGION. EXPECTING SHOWER AND
THUNDERSTORM ACTIVITY TO DIMINISH IN THE ERN CWA THIS EVENING...BUT
INCREASE IN COVERAGE INTO THE WRN AREAS...WHERE STRONGER THETA E
ADVECTION AND VORT ADVECTION WILL BE IN PLACE. DO NOT ANTICIPATE
SEVERE STORMS...BUT COULD SEE SOME PEA SIZED HAIL AND BRIEF HEAVY
RAIN.

BOUNDARY MOVES ONLY VERY SLOWLY ON SUNDAY...REMAINING JUST ALONG OUR
WESTERN COUNTIES THROUGH MUCH OF THE DAY. WITH PRODIGIOUS GULF
MOISTURE BEING ADVECTED NORTHWARD ON A 50 KT JET...WHICH WILL BE
PARALLEL TO THE BOUNDARY...WILL HAVE THE POTENTIAL FOR HEAVY RAIN
ALONG THE FRONT AS IT BEGINS TO PUSH VERY SLOWLY EASTWARD IN THE
LATE AFTERNOON. WITH A TIGHTENING PRESSURE GRADIENT THROUGH THE
EARLY PART OF THE DAY...LOOKS TO BE WINDY...THOUGH WINDS WILL TAPER
OFF SOME IN THE AFTERNOON AS THE SURFACE TROUGH IN THE WEST PUSHES
EASTWARD AND GRADIENT SLACKENS. ONCE AGAIN...TEMPERATURES ARE GOING
TO BE TRICKY. AS STATED BEFORE...FRONT WILL REMAIN IN OUR FAR WEST
THROUGH MUCH OF THE DAY...THOUGH ONCE IT BEGINS TO PUSH EAST...FEEL
THAT TEMPERATURES WILL FALL OFF PRETTY QUICKLY BEHIND THE SYSTEM
CONSIDERING THE KIND OF TEMPERATURES WE ARE LOOKING AT TODAY OVER
WESTERN SOUTH DAKOTA. FRONT DOES NOT REALLY MOVE INTO THE JAMES
RIVER VALLEY UNTIL AROUND 21Z...SO DID NOT REALLY START TO DROP
TEMPERATURES OFF UNTIL AFTER THAT IN OUR WEST...AND WILL PROBABLY
DROP OFF QUICKER THAN I HAVE IT...BUT RATHER HARD TO PIN DOWN AT
THIS POINT.

MODELS IN FAIRLY DECENT AGREEMENT WITH TIMING OF FRONT ON SUNDAY
NIGHT...THOUGH THE GFS PUSHES IT ACROSS THE AREA A LITTLE QUICKER
THAN THE NAM/ECMWF...AND WENT WITH THE SLIGHTLY SLOWER SOLUTION.
AGAIN WILL BE THE POTENTIAL FOR HEAVY RAIN FOR SUNDAY NIGHT AND
MONDAY...AND WITH SLOWNESS OF SYSTEM...SOME PLACES MAY ACCUMULATE
CLOSE TO 2 AND HALF TO 3 INCHES BY MONDAY EVENING. MAY HAVE TO
ENTERTAIN THE THOUGHT OF SOME KIND OF FLOOD STATEMENT AT SOME
POINT...BUT WILL HOLD OFF FOR NOW. WITH THE SLOWER SOLUTION...FRONT
DOES NOT EXIT OUR CWA UNTIL MONDAY EVENING. TEMPERATURES MAY
ACTUALLY FALL IN OUR EASTERN AREAS ON MONDAY AFTERNOON WITH THE
PASSAGE OF THE FRONT...BUT DID NOT REALLY INCORPORATE THAT INTO THE
FORECAST WITH IT BEING 2 DAYS OUT AND SOME UNCERTAINTY ON EXACT
TIMING OF FRONTAL PASSAGE.

MODELS SEEM TO BE STILL HINTING AT SECONDARY ENERGY OVER THE FOUR
CORNERS REGION FOLLOWING THE EXIT OF THE FIRST UPPER LOW ON
TUESDAY...WHICH COULD INTERACT WITH A FRONTAL BOUNDARY DROPPING
SOUTHWARD TO BRING SOME PRECIPITATION TO OUR AREA ON TUESDAY NIGHT
INTO WEDNESDAY. EVEN SO...KEPT IT OUT FOR NOW WITH MODELS
INCONSISTENT WITH THIS FEATURE FROM RUN TO RUN. BY THE MIDDLE OF
NEXT WEEK...UPPER LEVEL PATTERN TRANSITIONS TO A MORE ZONAL TYPE
FLOW...THEN MODELS BEGIN TO REALLY DIVERGE ON UPPER LEVEL PATTERN
TOWARD THE END OF THE WEEK...SO KEPT IT DRY. TEMPERATURES LOOK TO
REMAIN CLOSE TO NORMAL THROUGH THE PERIOD.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Oct 11, 5:03 AM CDT, 22 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
503 AM CDT SAT OCT 11 2008

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-121200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
503 AM CDT SAT OCT 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ISOLATED THUNDERSTORMS WILL BE POSSIBLE FROM LATE AFTERNOON
THROUGH TONIGHT...MAINLY WEST OF A WINDOM TO SIOUX CITY LINE.
THESE STORMS WILL NOT BE SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ELEVATED INSTABILITY WILL CONTINUE ACROSS THE AREA SUNDAY INTO
SUNDAY NIGHT. THIS WILL LIKELY HELP TO SPARK PERIODIC CHANCES FOR
THUNDERSTORMS. SEVERE STORMS ARE NOT EXPECTED...HOWEVER...THE
STRONG GRADIENT WINDS ON SUNDAY MAY YIELD A FEW STORMS WITH GUSTY
WINDS TO AROUND 50 MPH. THE MOST PREVALENT THUNDERSTORM ACTIVITY
WILL LIKELY BE ON SUNDAY AND SUNDAY EVENING...ALONG AND EAST OF A
TYNDALL SOUTH DAKOTA TO DE SMET SOUTH DAKOTA LINE. THE MAIN
THREAT WITH THESE STORMS AS THE BAND MOVES SLOWLY EASTWARD WILL
BE FOR AREAS OF HEAVY RAINFALL...WITH ONE TO TWO INCHES RAINFALL
ON AVERAGE EXPECTED ACROSS MUCH OF SOUTHEAST SOUTH DAKOTA...AND
AN INCH AND A HALF TO TWO AND A HALF INCHES RAINFALL POSSIBLE
FROM MUCH OF SOUTHWEST MINNESOTA THROUGH NORTHWEST IOWA AND
NORTHEAST NEBRASKA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

Nearby

Wind Advisories in Iowa, 2008Wind Advisories in South Dakota, 2008Wind Advisories in Minnesota, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.